Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 72, NWS Northern Indiana

May 30, 2006Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 30, 2006, 6:12 PM EDT for Saint Joseph County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2006, 6:12 PM EDT (22:12 UTC)
Expired
May 30, 2006, 7:00 PM EDT
In force
48 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 302212
SVRIWX
MIC149-302300-
/O.NEW.KIWX.SV.W.0072.060530T2212Z-060530T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 PM EDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 700 PM EDT

* AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  3 MILES NORTHWEST OF CONSTANTINE...OR ABOUT 7 MILES SOUTHWEST OF
  THREE RIVERS...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  THREE RIVERS...
  CENTREVILLE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4191 8577 4181 8567 4207 8530 4207 8570

$$
1 follow-up statement
000 
WWUS53 KIWX 302235
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
635 PM EDT TUE MAY 30 2006

MIC149-302300-
/O.CON.KIWX.SV.W.0072.000000T0000Z-060530T2300Z/
ST. JOSEPH MI-
635 PM EDT TUE MAY 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR ST. JOSEPH COUNTY...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS SEVERE STORM WAS LOCATED NEAR THREE RIVERS AND MOVING NORTHEAST 
AT 20 MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  MENDON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4191 8577 4181 8567 4207 8530 4207 8570

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:30 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 30, 3:30 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 PM EDT TUE MAY 30 2006

.SHORT TERM...

NUMEROUS SUBTLE BOUNDARIES PLAYING HAVOC ON CONVECTIVE TRENDS ACROSS
THE FORECAST AREA. MAIN SYNOPTIC FEATURES OF INTEREST ARE COLD
FRONT THAT STRETCHES NORTHEAST TO SOUTHWEST FROM CENTRAL WISCONSIN
THROUGH CENTRAL MISSOURI AND SHORTWAVE MOVING NORTHEAST ACROSS
WESTERN ILLINOIS. REGION IS FAR ENOUGH REMOVED FROM LARGE SCALE
FORCING OF SYNOPTIC FEATURES THAT CONVECTION IS PRIMARILY BEING
DRIVEN BY DIURNAL INSTABILITY AND INTERACTION OF SURFACE BASED
OUTFLOW BOUNDARIES LEFT FROM YESTERDAYS AND LAST NIGHTS CONVECTION.
WENT 40 POPS ACROSS THE BOARD THIS EVENING AS LACK OF FORCED ASCENT
HAS RESULTED IN OVERALL SCATTERED NATURE OF ACTIVITY. PRIMARY THREAT
CONTINUES TO BE TORRENTIAL RAINFALL AS 12Z PWAT AT LINCOLN WAS 1.73
INCHES...ABOUT 180 PERCENT ABOVE NORMAL AND FREEZING LEVELS OF 13
THOUSAND FEET SHOULD LEAD TO A PARTIAL WARM CLOUD PRECIPITATION
PROCESS. ISOLATED SEVERE THREAT IS ALSO POSSIBLE IN STRONGEST CELLS
WITH LARGE HAIL AND DAMAGING WET MICROBURST WINDS DUE TO
PRECIPITATION LOADING. FOR THE REMAINDER OF THE NIGHT...EXPECT
DIMINISHING TREND IN BOTH AREAL COVERAGE AND INTENSITY WITH LOSS OF
SURFACE BASED INSTABILITY. HOWEVER...MAINTAINED CHANCE POPS AS FRONT
SLOWLY PRESSES EAST WITH SLIGHTLY HIGHER ODDS NORTH GIVEN PROXIMITY
TO BETTER LOW LEVEL CONVERGENCE.

LEFT WEDNESDAY STATUS QUO AS MODELS CONTINUE TO SLOWLY PUSH FRONT
SOUTH. MORE CLOUD COVER AND SLIGHTLY COOLER TEMPERATURES SHOULD
YIELD LESS INSTABILITY. THIS WILL BE OFFSET BY BETTER FOCUSED
CONVERGENCE ALONG FRONTAL ZONE. AS THE LAST SEVERAL DAYS...DO NOT
EXPECT WIDESPREAD SEVERE WEATHER WITH LACK OF MID AND UPPER LEVEL
WINDS AND BEST DYNAMIC SUPPORT PASSING NORTH. POCKETS OF HEAVY RAIN
WILL REMAIN A CONCERN AS PWATS REMAIN OVER 1.5 INCHES AND EXPECTED
SLOW CELL MOVEMENT IN WEAK FLOW.

&&

.LONG TERM...

BY 00Z THURSDAY THE FRONT IS FINALLY PROGGED TO BE JUST TO THE SOUTH
AND EAST. WITH THE FRONT RELATIVELY CLOSE FOR TOMORROW NIGHT AND NOT
MOVING...LEFT THE 50 PERCENT CHANCE OF THUNDERSTORMS ALONE. THEN THE
RAIN/STORM CHANCES BEGIN TO DECREASE AS THE FRONT BEGINS TO MOVE
FURTHER EAST AND SOUTH ON THURSDAY. THEN HAVING MOVED FAR ENOUGH
AWAY FROM OUR CWA BY THURSDAY NIGHT....THURSDAY NIGHT SHOULD BE DRY.
MODELS ARE SHOWING AN UPPER LEVEL SHORTWAVE MOVING THROUGH EARLY ON
FRIDAY...BUT LOOKING LIKE NOT TOO MUCH DYNAMICS WITH IT...SO
EXPECTING IT TO MOVE THROUGH DRY. SATURDAY IS BEING FORECASTED AS
DRY SO FAR...BUT GFS IS SHOWING A WEAK SHORTWAVE MOVING SOUTHWARD
THROUGH THE CWA DURING THE DAY. DID NOT ADD ANY CHANCE FOR PRECIP
WITH THE SHORTWAVE THAT FAR OUT BEING SHOWN AS WEAK AND THE QPF
BEING SHOWN AS SPOTTY. WITH SO MANY CHANGES POSSIBLE FOR THE
BEGINNING OF NEXT WEEK YET...JUST LEFT THE REST OF THE FORECAST
THROUGH NEXT TUESDAY AS DRY. WILL WATCH TO SEE IF THE GFS STAYS
CONSISTENT IN BRINGING A FRONT THROUGH NEXT MONDAY INTO MONDAY
NIGHT. WITH NO MAJOR CHANGES MADE TO THE TOMORROW NIGHT THROUGH NEXT
TUESDAY TIME FRAME...NO MAJOR CHANGES WERE MADE TO THE TEMPERATURES.

&&

.AVIATION...
MOIST AND UNSTABLE AIRMASS IN PLACE LEADING TO A CHALLENGING
FORECAST FOR THE 18Z TAF PACKAGE. REGIONAL RADAR/SATELLITE TRENDS
SHOWING STEADY INCREASE OF PULSE TYPE THUNDERSTORMS...ESPECIALLY
ACROSS EASTERN INDIANA AND NORTHWEST OHIO. ADDITIONAL
CUMULUS/THUNDERSTORM DEVELOPMENT OBSERVED IN EASTERN ILLINOIS.
EXPECT THIS TREND TO CONTINUE INTO THE MID EVENING HOURS UNTIL LOSS
OF SOLAR INSOLATION. GIVEN WIDELY SCATTERED NATURE OF ACTIVITY WILL
ONLY MENTION VCTS IN TAFS. SOMEWHAT CONCERNED THAT ACTIVITY WILL
BECOME BETTER ORGANIZED AS INDIVIDUAL OUTFLOW BOUNDARIES MERGE AND
HELP FOCUS LIFT. ABUNDANT LOW LEVEL MOISTURE AND RELATIVELY LIGHT
SURFACE WINDS WILL LEAD TO SOME MVFR MIST DEVELOPMENT TOWARDS
MORNING. THREW IN A TEMPO GROUP TO ACCOUNT FOR THIS. STILL EXPECT
MAINLY VFR CONDITIONS TO PREVAIL THROUGH THE MAJORITY OF THE TAF
CYCLE. WILL CONTINUE TO MONITOR TRENDS AND MAKE NECESSARY
AMENDMENTS AS WARRANTED BASED OFF THUNDERSTORM ACTIVITY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...BOGUTH
LONG TERM....LOTHAMER
Hazardous weather outlook, May 30, 5:21 AM EDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 AM EDT TUE MAY 30 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-310930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
421 AM CDT TUE MAY 30 2006 /521 AM EDT TUE MAY 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY
AFTERNOON AND BECOME MORE WIDESPREAD FROM MID AFTERNOON INTO EARLY
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE
INCH IN DIAMETER AND DAMAGING WIND GUSTS. IN ADDITION TORRENTIAL
RAINFALL ASSOCIATED WITH THE STRONGER STORMS MAY LEAD TO LOCALIZED
FLOODING. THE GREATEST RISK FOR SEVERE WEATHER IS EXPECTED OVER
NORTHWEST INDIANA AND SOUTHWEST MICHIGAN...ALONG AND WEST OF A THREE
RIVERS TO WABASH LINE DURING THE MID AND LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN ACROSS
THE AREA WEDNESDAY AFTERNOON THROUGH THURSDAY. SOME OF THESE
STORMS MAY BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER AND
WIND GUSTS OVER 60 MPH. TORRENTIAL RAINFALL...RESULTING IN
LOCALIZED FLOODING...WILL ACCOMPANY MANY OF THE STORMS. BY
THURSDAY AFTERNOON THE RISK FOR SEVERE WEATHER WILL MAINLY BE
ACROSS NORTHEASTERN INDIANA AND NORTHWEST OHIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER
NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN AND AGAIN WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT FOR THE ENTIRE AREA.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-310930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
521 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY
AFTERNOON AND BECOME MORE WIDESPREAD FROM MID AFTERNOON INTO EARLY
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE
INCH IN DIAMETER. WINDS AND WAVES WILL BE HIGHER IN THE VICINITY
OF THUNDERSTORMS WITH WINDS OVER 40 KNOTS POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN
WEDNESDAY AFTERNOON THROUGH THURSDAY. SOME OF THESE STORMS MAY
BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER. WINDS AND WAVES
WILL BE HIGHER IN THE VICINITY OF THUNDERSTORMS WITH WINDS OVER 40
KNOTS POSSIBLE WITH THE STRONGER STORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, May 30, 4:20 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 PM EDT TUE MAY 30 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     6 W HILLSDALE           41.93N  84.75W
05/30/2006                   HILLSDALE          MI   LAW ENFORCEMENT

            3 LARGE TREES DOWN 6 MILES W OF HILLSDALE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:53 PM EDTSevere Thunderstorm WarningIWXHillsdale52 min
May 30, 7:34 PM EDTSevere Thunderstorm WarningIWXBranch41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.